You are viewing iud_divas

Previous Entry | Next Entry

Mirena and Insomnia?

Have any of you with a Mirena had any issues with insomnia?

I got my Mirena on 12/27 and so far I absolutely love it.  However, in the past few weeks I've been having serious issues sleeping.  Once I can get to sleep--IF I can get to sleep--I'm usually up about every hour.  Last night I only got about 1.5 hours of sleep.  I'm supposed to be asleep right now, as I have to get up for work in 2.5 hours.  I tried going to bed 3.5 hours ago and have gotten maybe an hour total of sleep.  I've never had sleep issues before--I've always been one of those "asleep as soon as the head hits the pillow"--types and the only thing that's changed in my life has been my Mirena.  I don't see insomnia listed as a side effect on Mirena's website, but doing a quick Google search brings in a TON of results with people with insomnia issues. 

So, divas, any thoughts??  Have any of you had issues with sleep with your Mirena? 

Comments

( 15 comments — Leave a comment )
knittinggoddess
Feb. 5th, 2011 06:46 am (UTC)
I don't recall insomnia (I never was a sound sleeper), but about 2 weeks after I removed my Nuvaring for the last time, I had fairly severe depression. The estrogen withdrawal caused it, I'm pretty sure. It went away after the second week.

Insomnia is a pretty common symptom of depression. If you had been on a combined hbc before the Mirena, then this may just be withdrawal. Even if you weren't, could this be a hormonal adjustment? I know it's supposed to be a negligible amt of hormones, but you may be more sensitive.
everlastinggoo
Feb. 6th, 2011 03:43 pm (UTC)
Hmm, that's true. I was on HBC before and it made me all whacky, so maybe it's just a withdrawl/adjustment think like you said. Hope so!
wibble42
Feb. 5th, 2011 10:57 am (UTC)
I occasionally have bouts of insomnia. I also have a Mirena. I don't think the two are related.

On the internet, people often look for loads of excuses for symptoms that simply aren't related. While it's possible that the Mirena could cause insomnia, I would suspect something else - underlying hormonal imbalances coming off of HBC, simply being more aware of the device and being a more 'careful' sleeper (which would keep you up), and so forth. If it were me, I'd look for other causes first.
everlastinggoo
Feb. 6th, 2011 03:45 pm (UTC)
"On the internet, people often look for loads of excuses for symptoms that simply aren't related."

Yeah, that's why I posted here before really trusting any of my google results. So many of those posters that said they had insomnia with their Mirena also had every other side effect imaginable.

Anyway, yeah I'm looking into other possible causes. I work shift work, which doesn't help. I just figured I'd ask around here since pretty much if it's possible with IUDs, someone in this community would have experienced it. Thanks for the input!
starzki
Feb. 5th, 2011 05:25 pm (UTC)
I've had insomnia in the past and I really sympathize with you. It is terrible. I used to fall asleep fine, but wake up at three or four in the morning and not be able to get back to sleep. What was bad is that I usually went to bed at around one.

I will say that even though I've had insomnia, I have not had it since I've had the Mirena.

I think it's very possible that the two are related, however, I also think it's quite possible that this is just a coincidence in timing.

For me, I learned some "tricks" to falling back to sleep when I am awake too long. One, I tell myself I'm just thirsty and that all I need is a glass of water, and then I'll fall asleep. Kind of like making my own placebo effect. Another trick I use is to have a long mantra (for example, The Pledge of Allegiance) that I can just say over and over again. I don't allow myself to think of anything else but the words in the mantra and it does tend to work. It takes my mind off of the pressure of having to try to sleep and keeps me from my worries.

Good luck!
everlastinggoo
Feb. 6th, 2011 03:46 pm (UTC)
I think it's *probably* just coincidental also, but I figured if there would be any place that could tell me if they were related, it'd be this community.

I jused the Pledge of Allegiance last night...I fell asleep eventually, but WOW I said it a lot. :)
knittinggoddess
Feb. 6th, 2011 07:22 pm (UTC)
There are so many factors in sleeping well--sound, light, the contents of your belly, how active you've been that day--that diagnosing a source is difficult. You may need to retrain your body like the below commenter suggested. White noise can help a lot, and I now swear by melatonin as I'm not a morning person and yet have to get up by 6:30 am. Melatonin can especially help you to feel restful when your sleep schedule is irregular. Perhaps a new, consistent routine will be the key.
everlastinggoo
Feb. 6th, 2011 07:38 pm (UTC)
Another friend just recommended melatonin to me; I'm going to have to give it a shot. Unfortunately a consistent routine is pretty much impossible for me--I work shift work and switch between days and nights every two weeks.
knittinggoddess
Feb. 6th, 2011 08:52 pm (UTC)
Your routine can be consistent even if the time isn't: melatonin, book, music, whatever. If you shower before work, try your hardest to never shower before bed, or vice versa. When you work nights, consider getting a full spectrum bulb to tell your body it's morning. Your brain is confused enough about the switches; a routine will help.
flavorcrystals
Feb. 7th, 2011 04:59 am (UTC)
I second the melatonin. Although 3 mg is the dosage I most often see in stores, I hold out for the 1 mg since I find that is the right dose for me.
mommy2boox2
Feb. 6th, 2011 06:35 pm (UTC)
I believe that it's possible, but did not experience it myself when I had the Mirena for 2 months.

When I was on combined HBC, Yasmin, after my 1st child was born, I came down with terrible insomnia (the doctor classified it as "chronic" and I got on meds for it after teetering on the brink of crazytown for WAY too long!). Was it partially related to having a new baby? Probably. Was it more than a ka-winky-dink that it started at the EXACT same time I started taking combined hormones again for the first time in a long time? Maybe. Was it a further odd bit of info that when I was off that pill, (TTC then pregnant then postpartum) that I haven't needed any medication to help me sleep despite an erratic sleep schedule from a new baby, preschooler, crazy work, etc? It seemed odd to me. And my doctor.

Just in case it matters--I did EVERYTHING to avoid taking medication when in the worst of the insomnia. Meditation, every natural remedy known to man, everything, and nothing worked. Good sleep hygiene as they call it is so important, but none of the recommendations worked for me.

If I had to guess in your case, I'd say it's possibly related to hormone withdrawals of the estrogen, hormones and insomnia (and migraines in my case) are so linked that your body may just be wonky right now. I find that I have to be very careful about sleep now (set routine, temp has to be right, blanket weight has to be right...etc...) but when I am I sleep just fine.
Good luck!
everlastinggoo
Feb. 6th, 2011 07:40 pm (UTC)
Thanks for the input!

I'm thinking it's most likely a combination of things--hormone withdrawl/adjustment, switching shifts (I work shift work and switch between days and nights every two weeks), and maybe a touch of PMS. It's hard to say, really. If it sticks around much longer I'm going to go see a doctor, but I'm trying to avoid medication also. We'll see what happens!
lindsayhope
Feb. 24th, 2011 01:14 am (UTC)
Not sleeping either.....
I had my Mirena inserted about a month ago. LOVE IT so far. But, one thing that I have noticed is that I am having a great deal of difficulty falling asleep and then staying asleep. I was not on HBC prior and have never had ANY issues with my sleep patters. I am one of those people that hit the pillow and I am out and I never wake up in the middle of the night. For the past few weeks, I find myself awake, tossing and turning and falling asleep is a project these days. While I can't say it's the Mirena, I can say that nothing in my life has changed in the past 30 days except the Mirena. I am an active 30 yo woman, no caffeine use and don't take prescription meds that could make this occur. Our bodies do weird things when we put in objects that technically don't belong. I am going to hope that mine just has to get use to having hormones.
everlastinggoo
Feb. 28th, 2011 10:07 pm (UTC)
Re: Not sleeping either.....
Ok, I kept meaning to reply to this, and then I kept forgetting. Sorry about that. Anyway...

My sleep issues have corrected, thank goodness. If yours haven't try melantonin supplements. Several people here recommended it to me as well as several "real life" friends. I took two 3 mg tablets about an hour before bed time and it knocked me right out. I tried just taking one tablet but that wasn't enough for me. You'd have to experiment. But, yeah--about a week of that and I'm right back to normal.

Good luck, hope your issues correct soon!
1019sydders522
Mar. 12th, 2013 07:00 pm (UTC)
http://www.ehealthme.com/ds/mirena/insomnia

This site tells you about insomnia caused by mirena. I have experienced it too here recently. It has been going on for a few weeks. I have never had a problem sleeping until about 3 weeks ago. I have had mirena since july 18th 2012. I haven't had any other side effects at all except for the recent insomnia.
( 15 comments — Leave a comment )

Latest Month

May 2015
S M T W T F S
     12
3456789
10111213141516
17181920212223
24252627282930
31      

Profile

IUDdivas
iud_divas
IUD Divas
Powered by LiveJournal.com